Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 175, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 6:38 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 14, 2009, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:42 PM CDT | TSTM WND GST 60 | 3 W Okabena, MN | NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND FLATTENED CORN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 142338
SVRFSD
MNC063-105-150015-
/O.NEW.KFSD.SV.W.0175.090714T2338Z-090715T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT TUE JUL 14 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTHWEST MINNESOTA
EASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 715 PM CDT
* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HERON LAKE TO WORTHINGTON...AND
WERE MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKEFIELD AROUND 700 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4350 9534 4351 9538 4361 9566 4382 9536
4371 9499
TIME...MOT...LOC 2339Z 287DEG 32KT 4380 9532 4361 9561
$$
CJ2 follow-up statements
000
WWUS53 KFSD 142350
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT TUE JUL 14 2009
MNC063-105-150015-
/O.CON.KFSD.SV.W.0175.000000T0000Z-090715T0015Z/
NOBLES MN-JACKSON MN-
650 PM CDT TUE JUL 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JACKSON AND EASTERN NOBLES COUNTIES...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HERON LAKE TO 16 MILES SOUTHWEST
OF OKABENA...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LAKEFIELD AROUND 705 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
60 MPH WINDS ALONG WITH FLATTENED CORN WAS REPORTED 3 MILES WEST OF
OKABENA AT 642 PM CDT. THIS A DANGEROUS STORM...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4350 9534 4351 9538 4359 9560 4381 9532
4371 9499
TIME...MOT...LOC 2348Z 286DEG 31KT 4378 9527 4359 9555
$$
CJ000
WWUS53 KFSD 150008
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT TUE JUL 14 2009
MNC063-105-150018-
/O.EXP.KFSD.SV.W.0175.000000T0000Z-090715T0015Z/
NOBLES MN-JACKSON MN-
708 PM CDT TUE JUL 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND EASTERN NOBLES
COUNTIES EXPIRES AT 715 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL AND WIND GUSTS TO 50 MPH
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4350 9534 4351 9538 4359 9560 4381 9532
4371 9499
TIME...MOT...LOC 0008Z 286DEG 31KT 4373 9504 4354 9533
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 14, 3:18 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT TUE JUL 14 2009 .DISCUSSION... STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF 20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE CLEARING SKIES WEST TO EAST THROUGH THE EVENING. HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS... PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID CLOUDS LINGERING INTO THE AFTERNOON. COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR PRECIPITATION. && AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING... EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 14 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM... ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 14, 5:02 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 8 N FLANDREAU 44.16N 96.60W
07/14/2009 E1.00 INCH MOODY SD TRAINED SPOTTER
1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND.
&&
LIEBLLocal storm report, Jul 14, 5:09 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL WARD 44.16N 96.46W
07/14/2009 E0.50 INCH MOODY SD PUBLIC
MARBLE SIZE HAIL AND VERY HEAVY RAIN
&&
MDBLocal storm report, Jul 14, 5:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PIPESTONE 44.00N 96.31W
07/14/2009 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
&&
BTLocal storm report, Jul 14, 5:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 W PIPESTONE 44.00N 96.33W
07/14/2009 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
&&
BTLocal storm report, Jul 14, 6:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 2 E WILMONT 43.76N 95.79W
07/14/2009 E65 MPH NOBLES MN AMATEUR RADIO
&&
BTLocal storm report, Jul 14, 6:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 10 NW WORTHINGTON 43.73N 95.74W
07/14/2009 E1.00 INCH NOBLES MN TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 43 min |
| Jul 14, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.